Alert archive / Tennessee / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 72, NWS Nashville, TN

May 21, 2022Giles County, Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 21, 2022, 6:23 PM CDT for Giles County, Lawrence County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2022, 6:23 PM CDT (23:23 UTC)
Expired
May 21, 2022, 7:00 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Giles County, TN, Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 105 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1522 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WUUS54 KOHX 212323
SVROHX
TNC055-099-220000-
/O.NEW.KOHX.SV.W.0072.220521T2323Z-220522T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
623 PM CDT Sat May 21 2022

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lawrence County in Middle Tennessee...
  Southern Giles County in Middle Tennessee...

* Until 700 PM CDT.

* At 623 PM CDT, a severe thunderstorm was located near Lexington, or
  18 miles south of Lawrenceburg, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pulaski, Minor Hill, Goodspring, Prospect and Leoma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3500 8745 3516 8735 3526 8712 3516 8691
      3500 8701
TIME...MOT...LOC 2323Z 226DEG 18KT 3499 8730 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

13
1 follow-up statement
935 
WWUS54 KOHX 212352
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
652 PM CDT Sat May 21 2022

TNC055-099-220002-
/O.EXP.KOHX.SV.W.0072.000000T0000Z-220522T0000Z/
Lawrence TN-Giles TN-
652 PM CDT Sat May 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAWRENCE AND
SOUTHERN GILES COUNTIES WILL EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3500 8745 3516 8735 3526 8712 3516 8691
      3500 8701
TIME...MOT...LOC 2352Z 226DEG 18KT 3509 8718 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:59 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 21, 4:59 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
459 PM CDT Sat May 21 2022

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Updated weather grids to emphasize potential of severe
thunderstorms across Houston, Humphreys, Montgomery, and
Stewart Counties through 10 PM CDT this evening. Tweaked
hourly temperature, dewpoint, and wind speed/direction grids
blending them with associated previously forecasted hourly
late afternoon into early evening gridded values. Sent out
updated suite of forecast products. Remainder of forecast
continues to be on track.

&&

.AVIATION...
18Z TAF DISCUSSION.

Showers and storms are expected to impact the terminals late this
evening and overnight. The confidence in shower and storm timing is
low as some models have earlier development impacting
BNA/MQY/CKV. VFR cigs will deteriorate to MVFR and possibly IFR at
CKV after 06z. SSW winds will be around 10 kts during the
afternoon and evening with gusts between 15-20 kts. Winds will
veer to the west and then northwest after midnight as a surface
front moves through the terminals. Shower and storm coverage will
decrease Sunday morning after 12z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......JB Wright
AVIATION........Reagan
Hazardous weather outlook, May 21, 4:12 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
412 PM CDT Sat May 21 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-221000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
412 PM CDT Sat May 21 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Tonight.

Scattered thunderstorms are possible late this afternoon through the
early overnight hours, especially around and west of the I-65
Corridor. Some of these thunderstorms may be strong to severe,
capable of large hail and damaging winds, especially around and
north of the I-40 Corridor and around and west of the I-65 Corridor
through mid evening hours tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are possible early Sunday morning,
especially west of I-65. Some of the storms may be strong to
severe, capable of large hail and damaging winds.

The chance for thunderstorms increases Tuesday afternoon
through Thursday evening. Some of these storms could be strong.
Monitor the latest forecasts for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 Inch
Winds > 50 MPH(Measured)
Structural Damage
Trees or Power Lines Down

JB Wright/Schaper

In the hours before

Special weather statement, May 21, 3:45 PM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
345 PM CDT Sat May 21 2022

TNZ005-212130-
Stewart TN-
345 PM CDT Sat May 21 2022

...A strong thunderstorm will impact portions of northwestern Stewart
County through 430 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paris Landing State Park, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dover and Land Between The Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
Middle Tennessee.

&&

LAT...LON 3666 8785 3663 8785 3663 8780 3651 8782
      3641 8803 3642 8804 3645 8806 3647 8805
      3649 8806 3652 8804 3656 8803 3668 8807
      3668 8802
TIME...MOT...LOC 2045Z 227DEG 11KT 3647 8813

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

13
Special weather statement, May 21, 4:43 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Nashville TN
443 PM CDT Sat May 21 2022

TNZ005-006-023-212230-
Stewart TN-Montgomery TN-Houston TN-
443 PM CDT Sat May 21 2022

...Strong thunderstorms will impact portions of northwestern
Montgomery, Stewart and northwestern Houston Counties through 530 PM
CDT...

At 443 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Big Rock to 9 miles
southwest of Tennessee Ridge. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dover, Erin, Tennessee Ridge, Big Rock, Cumberland City, Land Between
The Lakes, Houston County Airport and Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
Middle Tennessee.

&&

LAT...LON 3666 8785 3663 8785 3664 8753 3643 8758
      3627 8767 3625 8795 3626 8794 3631 8796
      3635 8798 3637 8800 3645 8806 3647 8805
      3649 8806 3652 8804 3656 8803 3668 8807
TIME...MOT...LOC 2143Z 235DEG 23KT 3664 8791 3626 8791

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

13
Local storm report, May 21, 5:22 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
522 PM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             DOVER                   36.48N 87.84W
05/21/2022  M0.88 INCH       STEWART            TN   PUBLIC

            PEA TO NICKEL SIZE HAIL WAS REPORTED IN
            DOVER.

&&
Special weather statement, May 21, 5:27 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
527 PM CDT Sat May 21 2022

TNZ005-006-023>025-212315-
Stewart TN-Dickson TN-Humphreys TN-Montgomery TN-Houston TN-
527 PM CDT Sat May 21 2022

...Strong thunderstorms will impact portions of northwestern Dickson,
Montgomery, Stewart, Houston and northern Humphreys Counties through
615 PM CDT...

At 527 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Campbell to near Erin to 7 miles west
of Waverly. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clarksville, Waverly, Camden, Dover, Erin, Tennessee Ridge, Big Rock,
Cumberland City, Slayden, Palmyra, Woodlawn, Houston County Airport,
Indian Mound and Cunningham.

This includes Interstate 24 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
parts of Middle Tennessee.

&&

LAT...LON 3664 8712 3648 8719 3617 8758 3606 8798
      3612 8792 3617 8792 3663 8791 3664 8757
TIME...MOT...LOC 2227Z 247DEG 24KT 3661 8752 3633 8765 3612 8791

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

13
Special weather statement, May 21, 6:01 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Nashville TN
601 PM CDT Sat May 21 2022

TNZ024>026-056-057-212345-
Hickman TN-Dickson TN-Humphreys TN-Cheatham TN-Perry TN-
601 PM CDT Sat May 21 2022

...Strong thunderstorms will impact portions of Dickson, central
Cheatham, north central Perry, Humphreys and northern Hickman
Counties through 645 PM CDT...

At 600 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McEwen to 8 miles south of Hurricane
Mills. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dickson, Waverly, Centerville, White Bluff, New Johnsonville, McEwen,
Burns, Hurricane Mills, Charlotte, Lobelville, Vanleer, Slayden, Bon
Aqua, Cheatham Dam, Lyles, Bucksnort, Pinewood and Nunnelly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
far northwest Middle Tennessee.

&&

LAT...LON 3617 8756 3625 8752 3634 8751 3631 8730
      3633 8723 3631 8721 3631 8716 3629 8715
      3632 8706 3614 8717 3596 8720 3596 8727
      3582 8736 3576 8791 3594 8793 3594 8794
      3606 8796
TIME...MOT...LOC 2300Z 255DEG 36KT 3613 8754 3584 8778

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:45 PM CDTSpecial Weather StatementOHXStewart45 min
May 21, 4:07 PM CDTSevere Thunderstorm WarningOHXStewart38 min
May 21, 4:43 PM CDTSpecial Weather StatementOHXHouston, Stewart47 min
May 21, 5:27 PM CDTSpecial Weather StatementOHXHouston, Montgomery, Stewart48 min
May 21, 6:01 PM CDTSpecial Weather StatementOHXCheatham, Dickson, Humphreys44 min
May 21, 6:21 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis24 min
May 21, 6:27 PM CDTSpecial Weather StatementOHXCheatham, Davidson, Robertson, Williamson48 min
May 21, 6:43 PM CDTSpecial Weather StatementOHXHickman47 min
May 21, 6:57 PM CDTSpecial Weather StatementOHXGiles48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.